Hail, Burt
- When
- May 9, 1:32 PM CST
- Where
- Burt County, 0.52 mi E of Craig
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.780, -96.360
More to come.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
More to come.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 9, 11:11 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1211 PM CDT MON MAY 9 2016 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 345 AM CDT MON MAY 9 2016 THE PRIMARY FORECAST CONCERNS WILL BE THE TIMING OF MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE SHORT TERM AND POTENTIAL FOR SEVERE WEATHER TODAY THE 05Z WSR-88D RADAR MOSAIC SHOWED A LINE OF CONVECTION MOVING INTO EASTERN NEBRASKA. AT 09Z...THIS INITIAL LINE HAD MOVED WELL INTO WESTERN IOWA...HOWEVER THUNDERSTORM REDEVELOPMENT OCCURRED TO THE SOUTHWEST WITH ANOTHER AREA OF SUBSTANTIAL SHOWERS AND THUNDERSTORMS PUSH THROUGH THE AREA. THE 00Z OAX SOUNDING HAD 0.97 PWAT AND AN H85 DEWPOINT OF 9.7DEG C. AND AROUND 200 J/KG OF ML CAPE AND 41KTS OF 0-6KM SHEAR. THE TOP SOUNDING WAS A BIT MORE MOIST WITH 1.21 INCHES PWAT WITH 0-6KM SHR OF 49KTS. THE H5 PATTERN HAD CLOSED LOW PRESSURE OVER WYOMING WITH A LOBE OF ENERGY LIFTING NORTH ACROSS NEBRASKA INTO SOUTH DAKOTA OVERNIGHT. A SECOND AREA OF H5 LOW PRESSURE EXTENDED FROM THE NORTHWEST TERRITORIES BACK TOWARD BRITISH COLUMBIA. OF NOTE ON THE H7 MAP WAS THE 40KT JET MAX OVER KANSAS. AT H85...THE 20 DEG C TEMPS EXTENDED FROM SOUTHWEST KS INTO THE TX PANHANDLE. 8 TO 10 DEG C H85 DEWPOINTS WERE NOSING INTO THE AREA WITH 12-15 DEG C DEWPOINTS WERE OVER OK/TX WITH 40KT LOW LEVEL WINDS. THE FIRST ROUND OF STORMS HAVE MOVED ACROSS THE FORECAST AREA. H7 WARM AIR ADVECTION WILL INCREASE THIS MORNING...AS THE 40KTS WINDS MOVE ACROSS KANSAS. THE STRONGER LIFT WILL BE TO THE NORTH AND ALSO TO THE EAST OF THE FORECAST AREA 12-18Z...HOWEVER THIS H7 WARM AIR ADVECTION SHOULD PROVIDE SUPPORT FOR SCATTERED THUNDERSTORMS THIS MORNING. THE 50KT H85 WINDS OVER OK WILL SHIFT INTO MISSOURI THROUGH 15Z...WITH 30KT WINDS AT H85 FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...18Z-00Z. THE FORECAST SOUNDINGS INCREASE THE CAPE TO AROUND 2000 J/KG WITH STORMS BEING ELEVATED IN THE MORNING. H85 DEWPOINTS INCREASE AND PWATS INCREASE TO OVER 1.25 INCHES. THIS AFTERNOON...THE INSTABILITY VARIES BETWEEN 2-3K J/KG AND LAPSE RATES STEEPEN. STORMS BECOME SURFACE BASED AND DO HAVE SOME DECENT WIND PROFILES. WITH THE LOW FREEZING LEVELS...SOME OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. WILL MAINTAIN FAIRLY HIGH POPS FOR ON AND OFF SHOWERS AND THUNDERSTORMS DURING THE DAY. TONIGHT...MORE SHOWERS AND THUNDERSTORMS DEVELOP WITH UPPER LEVEL SUPPORT STILL IN THE AREA...HOWEVER THERE IS A BREAK TUESDAY. THIS IS SHORT-LIVED AS THE NEXT CLOSED LOW TRACKS INTO THE NORTHERN PLAINS. THIS SYSTEM WILL DRAG A FRONT THROUGH WITH MORE RAIN. IT APPEARS A BIT MORE VIGOROUS. SHOWERS AND THUNDERSTORMS SHOULD LINGER INTO WEDNESDAY MORNING. HIGHS TODAY AND TUESDAY SHOULD BE IN THE 70S WITH COOLER 60S TO LOWER 70S FOR WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 345 AM CDT MON MAY 9 2016 ...BELOW NORMAL TEMPERATURES FOR MUCH OF THE EXTENDED...BUT DRIER... NORTHWEST WINDS AND DRY WEATHER IS ON TOP FOR THE START OF THE EXTENDED AS A TROUGH OF LOW PRESSURE OVER MINNESOTA LIFTS NORTH INTO ONTARIO CANADA. FRIDAY...ENERGY ROTATES ON THE BACKSIDE OF THIS SYSTEM THROUGH THE PLACE WITH A COLD FRONT AND COULD TRIGGER A FEW SHOWERS. MUCH COLDER AIR IS PROGGED TO SPILL SOUTHWARD FROM CANADA WITH H85 TEMPERATURES AROUND ZERO SATURDAY MORNING. A REINFORCING COLD FRONT ARRIVES SUNDAY WITH ANOTHER CHANCE OF SHOWERS AND TEMPERATURES REMAIN BELOW NORMAL SUNDAY AND MONDAY. && .AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z TUESDAY) ISSUED AT 1207 PM CDT MON MAY 9 2016 WE EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND WILL LIKELY AFFECT ALL 3 TAF SITES AT VARIOUS TIMES. THE SCT NATURE TO THE TSRA WILL CREATE ISSUES FOR TIMING...BUT DID INCLUDE A TEMPO GROUP FOR THUNDER IN ALL 3 SITES BUT TIMING MAY NEED TO BE ADJUSTED. OTHERWISE SCT TO BKN CU IS EXPECTED THROUGH THE AFTERNOON AND SOME OF THIS MAY BE CLOSE TO THE MVFR RANGE. PRECIP SHOULD CLEAR THE AREA THIS THIS EVNG WITH CONDS DRY THE REST OF THE PERIOD. MAY SEE SOME MVFR VISBY TUE MRNG WITH SOME FOG...BUT CONFIDENCE IS LOW AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...ZAPOTOCNY LONG TERM...ZAPOTOCNY AVIATION...BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1143 AM CDT MON MAY 9 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1143 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY IN ASSOCIATION WITH AN UPPER-LEVEL DISTURBANCE MOVING THROUGH THE MID MISSOURI VALLEY. CONDITIONS WILL BE FAVORABLE FOR A FEW STRONG TO SEVERE STORMS WITH LARGE HAIL BEING THE PRIMARY HAZARD. STRONG WIND GUSTS AND LOCALIZED FLOODING ARE ALSO POSSIBLE. THIS SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM WILL DIVE SOUTHEASTWARD TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY NIGHT AND WEDNESDAY MORNING. SOME OF THESE STORMS MAY STRONG TO SEVERE...WITH HAIL AND GUSTY WINDS POSSIBLE. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 AM CDT MON MAY 9 2016
NEZ043-050-091600-
COLFAX NE-BUTLER NE-
1037 AM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX AND CENTRAL
BUTLER COUNTIES UNTIL 1100 AM CDT...
AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DAVID CITY...OR 16 MILES SOUTHEAST OF COLUMBUS...MOVING NORTH AT
20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAVID CITY...BELLWOOD...OCTAVIA AND GARRISON.
THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 419 AND
423.
LAT...LON 4138 9725 4139 9720 4138 9718 4138 9715
4139 9712 4139 9710 4141 9705 4142 9700
4143 9698 4146 9693 4115 9709 4116 9722
TIME...MOT...LOC 1537Z 188DEG 18KT 4126 9713
BOUSTEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 AM CDT MON MAY 9 2016
NEZ042-043-091645-
COLFAX NE-PLATTE NE-
1108 AM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX AND EASTERN
PLATTE COUNTIES UNTIL 1145 AM CDT...
AT 1108 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PLATTE CENTER...OR 9 MILES NORTHWEST OF COLUMBUS...MOVING
NORTHEAST AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUNCAN...PLATTE CENTER...MONROE...CRESTON...HUMPHREY...TARNOV...
LAKE OCAONEE...COLLEGE VIEW TRAILER PARK...SHELL CREEK ELEMENTARY
SCHOOL...LAKE NORTH BABCOCK CAMPGROUND...CIRCLE H TRAILER PARK AND
CENTRAL COMMUNITY COLLEGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 372 AND 375.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 113 AND 136.
LAT...LON 4174 9753 4174 9725 4163 9725 4139 9739
4139 9760 4140 9760 4140 9769
TIME...MOT...LOC 1608Z 203DEG 29KT 4151 9750
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND DMG GRETNA 41.14N 96.24W
05/09/2016 SARPY NE BROADCAST MEDIA
SOCIAL MEDIA REPORTS OF TREE BRANCHES DOWN IN GRETNA.
DAMAGE OCCURRED FOLLOWING A LINE OF THUNDERSTORMS LIKELY
FROM A WAKE LOW PRESSURE.
&&
JBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT MON MAY 9 2016
NEZ011-091900-
KNOX NE-
127 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
200 PM CDT...
AT 127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MONOWI...OR 23 MILES EAST OF SPENCER...MOVING NORTH
AT 10 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VERDEL.
LAT...LON 4287 9828 4288 9826 4285 9822 4284 9819
4284 9815 4282 9812 4248 9829 4252 9831
4272 9830 4288 9831
TIME...MOT...LOC 1827Z 182DEG 9KT 4277 9826
BOUSTEADThe Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
21 hail, 3 tornado, 1 flash flood. Local standard time, as filed.
This tornado produced mainly tree and shingle damage. One home did sustain some garage damage. The tornado touched down and traveled to the west remaining just south of Highway 2. The tornado was filmed by many residents and storm chasers.
This tornado started just south of Satillo Road between 96th and 110th streets. The tornado destroyed a barn at this location. The tornado generally traveled to the southwest slowly producing minor tree damage before dissipating.
Numerous reports giant hail from the southeast side of the city of Lincoln include a measured 5 inch stone near 96th and Pine Streets. The hail did a tremendous amount of damage to homes, vehicles, and a golf course. Hail was noted to have come through roofs and walls of homes in the area.
This tornado started just to the southwest of the city of Nehawka and generally traveled to the northwest through its lifespan. The tornado was filmed by numerous storm chasers and general public. The tornado remain generally in rural areas, but did impact a couple of farmsteads. The most significant damage occurred along Havelock Ave where a home was destroyed. The damage at this residence was consistent with EF2 damage. Another farmstead was impacted south of Knabe Dr where several outbuildings were completely destroyed. Otherwise trees were uprooted or damaged along the path.
Numerous reports from a variety of sources of flash flooding in the southeast part of the city of Lincoln. Rainfall reports of 3.5 to over 5 inches of rainfall were received. This along with areas of several inches accumulation of hail led to widespread street flooding in the area. Small streams and creeks in the area also overflowed including Stevens Creek. Water was flowing over the bridge where Holdridge Street crosses Stevens Creek. Severe water rescues were performed from stranded motorists.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624323, 624324, 624325, 624326, 624327, 624328, 624319, 624329, 624330, 624320, 624331, 624332, 624334, 624333, 624322, 624335, 624336, 624337, 624338, 624339, 624342, 624340, 624343, 624341, 624346.